MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1857
Medical Device Problem Codes Failure to Advance (2524); Mechanical Jam (2983)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/06/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock on the proximal end of the pc400 pusher assembly was intact.The pusher assembly was kinked approximately 68.0 cm from the proximal end.The embolization coil was intact with the pusher assembly, and the distal tip of the pull wire was protruding out of the distal detachment tip (ddt).The outer diameter (od) of the pc400 embolization coil was measured to be within specification.The inner diameter (id) of the introducer sheath was measured to be within specification.Conclusions: evaluation of the returned device revealed that the pc400 embolization coil was offset and kinked in multiple locations.If the pc400 is forcefully advanced against resistance the embolization coil may become offset.The observed damage to the embolization coil likely contributed to friction between the pc400 and the px slim, causing additional resistance during advancement.The od of the pc400 embolization coil and the id of the introducer sheath was measured to be within specification.The px slim mentioned in the complaint was not returned for evaluation and, therefore, the root cause of the initial resistance experienced could not be determined.Further evaluation revealed that the pull wire was protruding out of the ddt, and the pusher assembly was slightly kinked.This damage may occur if excessive force is used in an attempt to advance a pc400 against resistance.All penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid artery (ica)-posterior cerebral artery (pca) using penumbra coil 400 coils (pc400 coils).During the procedure, the physician performed a steam-shaping of a px slim delivery microcatheter (px slim) before advancing it to the right portion of the aneurysm.Although tortuosity was noted in the target vessel, the px slim was able to smoothly advance to the target vessel with no issues noticed.The physician then deployed and detached four pc400 coils into the target vessel using the px slim.While the physician was advancing the fifth pc400 coil into the px slim, the coil became stuck and about ten centimeters of coil would not advance in.The physician removed the pc400 coil successfully and advanced a new pc400 coil through the px slim with no issues.After adjusting the deflection on the previous pc400 coil introducer sheath and confirming no damages to it, the physician made another attempt to advance the pc400 coil into the px slim; however, the coil became stuck at the same location in the px slim.Therefore, the pc400 coil was removed and the procedure was completed using eight new pc400 coils and the same px slim.It should be noted that the physician maintained a continuous flush during the procedure.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5851210
Report Number3005168196-2016-01123
Device Sequence Number1356870
Product Code HCG
UDI-Device Identifier00814548010748
UDI-Public00814548010748
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 07/07/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date12/16/2023
Device Catalogue Number4002C1857
Device Lot NumberF66988
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/30/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/07/2016
Initial Report FDA Received Date08/05/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age77 YR